If you think your antidepressants are numbing your emotions, there are other options you can try.
If you’re having limited or muted responses to moments in your everyday life, you may be experiencing emotional blunting.
Emotional blunting is when you experience dulled emotions in response to things that would typically make you happy or sad. You might feel numb for various reasons. Emotional blunting is also a side effect of many antidepressants.
Are you currently taking an antidepressant to help with a mental health condition and feeling flat? You don’t need to live with side effects that impact your life. There are things that can help.
Major depressive disorder (MDD) is a common yet serious mood disorder that can greatly impact your daily life.
Depression itself can cause emotional blunting.
“Inability to experience happiness or other emotions, apathy, lack of motivation, and loss of desire or interest in things are all possible symptoms of depression,” explains Tom Kannon, a psychiatric mental health nurse practitioner and assistant dean at Regis College.
Doctors typically treat MDD with antidepressants like selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs).
A 2017 survey reported that
Antidepressants that commonly cause emotional blunting include:
- selective serotonin reuptake inhibitors (SSRIs)
- escitalopram (Lexapro)
- paroxetine (Paxil)
- serotonin-norepinephrine reuptake inhibitors (SNRIs)
- duloxetine (Cymbalta)
- venlafaxine (Effexor XR)
- desvenlafaxine (Pristiq)
Many experts believe that SSRIs and SNRIs can cause dulled emotions because they interact with your serotonin levels.
“Since we think serotonin may be the culprit, then antidepressants that do not influence serotonin or only influence it slightly would be the medications of choice in this case,” says Kannon.
Kannon suggests bupropion (Wellbutrin) as an antidepressant that may cause less emotional blunting.
Bupropion is part of a group of antidepressant drugs called norepinephrine and dopamine reuptake inhibitors (NDRIs). Instead of impacting your serotonin levels, bupropion primarily affects dopamine levels, making it less likely to cause emotional numbness.
A 2017 internet-based survey found that only
For some people, emotional blunting brings relief from strong emotions. But others may feel like it’s interfering with their lives and relationships, says Kannon.
If the amount of emotional blunting you’re experiencing isn’t tolerable, openly and honestly communicating with your doctor is key, he adds.
If your antidepressant is causing side effects like emotional numbing, there are several actions you can take.
Most doctors will recommend another antidepressant that doesn’t influence serotonin if you complain of emotional numbing, says Kannon. If you’re considering switching medications, it’s essential to follow your doctor’s tapering instructions.
Decrease antidepressant dosage
Higher doses are more likely to cause emotional numbing, explains Majid Talebi, a psychiatric pharmacist specialist in Santa Clara. So, reducing the dose is another option you can consider discussing with your doctor.
Augment with another medication
If your medication works well for your depression symptoms, your doctor may recommend adding a second medication to help lessen the emotional numbing, suggests Kannon.
Work on mood elevation
You could also try elevating your mood in other ways, like spending more time doing things that once made you feel better.
Other options you may want to consider include:
- getting more sunshine
- listening to uplifting music
- spending more time with loved ones
It’s important to note that not all self-care strategies will work for everyone.
You may also find it helpful to talk with a mental health professional. A professional can provide you with a diagnosis and help you find the right treatment option for your situation, says Talebi.
It’s vital to give yourself grace as you look for the right solution.
Wherever you may be in your mental health journey, you’re on the right path if you’re doing your research and looking for things that can help. While speaking with a psychiatrist is a good step to consider, gathering your own insights and information can be a solid place to begin.
Whether you’re thinking of changing your medication or your lifestyle, help is available, and hope is on the horizon.
If you’re in crisis, it’s a good idea to get in touch with your nearest emergency department or a national crisis line like Lifeline Chat or Crisis Text Line. If you’re having thoughts of suicide, you can call the National Suicide Prevention Lifeline.